Jump to content
CrazyBoards.org
mikl_pls

Mom having daily nausea for the past two years

Recommended Posts

Posted (edited)

I know this is supposed to be a site for the individual to post about their own issues, but my mom is 71 and not really computer literate enough to post on here.

She has been having almost daily nausea/vomiting for nearly two years now, and she refuses to go to the doctor to get it checked out. I called the doctor and left a message for him to call in something stronger than Zofran and he called in Phenergan (promethazine). It was nearly time for the pharmacy to close when I checked about it, so I will have to get it tomorrow for her.

But does anyone know what could possibly be causing this for her? I looked up some stuff and found GERD, POTS, peptic ulcer, etc. But none of the symptoms quite line up with what she has going on. It's very inconsistent. Today she took a 7.5 mg Norco which likely triggered her spell, but she doesn't always take it before a spell.

She takes the following meds:

  • levothyroxine (Synthroid) 75 mcg 1 PO qam 1h ac
  • dextroamphetamine (Dexedrine/Dextrostat) 10 mg 1 PO qam + 1/2 PO q noon (15 mg)
  • fluoxetine (Prozac) 40 mg 2 PO qam (80 mg)
  • lamotrigine ER (Lamictal XR) 250 mg 1 PO qam
  • buspirone (BuSpar) 15 mg 1 PO bid (30 mg)
  • vitamin B6/B9/B12 (Folplex) 2.2/25/1 mg 1 PO qam
  • carvedilol (Coreg) 3.125 mg 1 PO qhs
  • losartan (Cozaar) 25 mg 1 PO qhs
  • alprazolam (Xanax) 1 mg 1 PO qd + 1/2 PO qpm ud
  • baclofen (Lioresal) 10 mg 1 PO bid prn
  • diclofenac sodium (Voltaren) 75 mg 1 PO bid prn
  • diclofenac sodium gel (Voltaren Gel) 1% apply bid and prn to affected areas
  • ondansetron (Zofran) 4 mg 1 PO bid prn
  • oxazepam (Serax) 30 mg 1 PO qhs prn
  • vitamin D3 50,000 IU 1 PO qwk
  • hydrocodone/APAP (Norco) 7.5 mg/325 mg 1/2-1 PO qd prn

Any input would be appreciated, but I understand if no one can do so due to the policies of this website. If need be, I can help her make a post and hopefully that will work if needed.

Edited by mikl_pls

Share this post


Link to post
Share on other sites

We allow posts made on behalf of other psych patients in the event that they require assistance communicating. Judging by the list of meds your mother takes, and her age, and the understanding that she may require help using a computer, I’m going to allow this.

  • Thanks 1

Share this post


Link to post
Share on other sites
Posted (edited)
On 1/7/2020 at 9:12 PM, mikl_pls said:

She takes the following meds:

  • levothyroxine (Synthroid) 75 mcg 1 PO qam 1h ac
  • dextroamphetamine (Dexedrine/Dextrostat) 10 mg 1 PO qam + 1/2 PO q noon (15 mg)
  • fluoxetine (Prozac) 40 mg 2 PO qam (80 mg)
  • lamotrigine ER (Lamictal XR) 250 mg 1 PO qam
  • buspirone (BuSpar) 15 mg 1 PO bid (30 mg)
  • vitamin B6/B9/B12 (Folplex) 2.2/25/1 mg 1 PO qam
  • carvedilol (Coreg) 3.125 mg 1 PO qhs
  • losartan (Cozaar) 25 mg 1 PO qhs
  • alprazolam (Xanax) 1 mg 1 PO qd + 1/2 PO qpm ud
  • baclofen (Lioresal) 10 mg 1 PO bid prn
  • diclofenac sodium (Voltaren) 75 mg 1 PO bid prn
  • diclofenac sodium gel (Voltaren Gel) 1% apply bid and prn to affected areas
  • ondansetron (Zofran) 4 mg 1 PO bid prn
  • oxazepam (Serax) 30 mg 1 PO qhs prn
  • vitamin D3 50,000 IU 1 PO qwk
  • hydrocodone/APAP (Norco) 7.5 mg/325 mg 1/2-1 PO qd prn

Any input would be appreciated

2 years is a long time to be suffering with nausea and vomiting almost daily....Do you know why she refuses to get it checked out by a doc?

Opioids can commonly cause nausea and vomiting. https://academic.oup.com/painmedicine/article/10/4/654/1829738

It might be medication induced nausea and vomiting, but there are a lot of other things that might be causing it.....Is she maintaining her weight okay?............I don't really have any concrete answers, but if there is any way possible to get her checked out by a doc, that would be my best advice.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

Can I be dumb about the American medical system and ask how she's getting these meds without seeing a doctor?  Could you go to an appointment with her to help her raise this?

Share this post


Link to post
Share on other sites

Looking at that, I might also vote for (at least partially) med-induced nausea. Shes on some hefty psych doses, What are her psych Dx(s)? 

Share this post


Link to post
Share on other sites
On 1/9/2020 at 8:29 AM, CrazyRedhead said:

Do you know why she refuses to get it checked out by a doc?

She doesn't like going to the doctor, and I think she's scared about what the possibility of the diagnosis could be. She is getting older and hasn't really accepted that that means going to the doctor more often. She doesn't take very good care of herself, unfortunately. I have to nag her to do things like take her medicine, make it to doctor appointments, make doctor appointments, etc. She has mini-strokes (TIAs) and seizure activity from repeated head trauma and refuses to see a neurologist anymore after her first one made her cry by being a royal ass and her second one was a cook and abandoned her practice to do research, hence why she has no neurologist anymore. She has severe back pain from degenerative disk disease. She has had a fusion on L4 and L5, but now there are problems with the disk between L3 and L4 as a result. (She found this out after she finally went to the doctor for her back pain.) She has had one epidural of dexamethasone for her back so far, and it hasn't helped, hence why she has the Norco. She has a history of two takotsubo cardiomyopathies (broken heart syndrome) and I'm worried she's going to have a third and final one due to all the stress under and pain she's in that she willingly doesn't take care of when given the opportunity.

On 1/9/2020 at 8:29 AM, CrazyRedhead said:

Opioids can commonly cause nausea and vomiting. https://academic.oup.com/painmedicine/article/10/4/654/1829738

Yes, and she's extreeeemely susceptible to this. She has red hair and has the gene where it's difficult to anesthetize her and give her pain relief, so she requires higher doses of opioids. Our pdoc said that pharmacologically, oxycodone could be less emetogenic than hydrocodone, but everyone is different and she said some people get violently ill with oxycodone and only get a little sick with hydrocodone.

On 1/9/2020 at 8:29 AM, CrazyRedhead said:

It might be medication induced nausea and vomiting, but there are a lot of other things that might be causing it.....Is she maintaining her weight okay?............I don't really have any concrete answers, but if there is any way possible to get her checked out by a doc, that would be my best advice.

That's what we suspect too. She doesn't get ill when she doesn't take her meds. Her pdoc switched her from Dexedrine to Metadate CD 20 mg + Ritalin 5 mg prn and lowered the Norco to 5 mg and still told her to split it in half, as well as lowering her Prozac from 80 mg to 60 mg since that can also cause nausea. She has Zofran and Phenergan in her arsenal of nausea meds, and I have a plethora of 1st gen antipsychotics to help with that too.

She's trying to lose weight, so that's probably why she isn't eating with her meds.

I'm trying to get her to go to the doctor about it, and she just isn't doing it. You can lead a horse to water but can't make it drink I guess they say, and you can't help those who don't want to be helped. I appreciate all your input.

15 hours ago, jarn said:

Can I be dumb about the American medical system and ask how she's getting these meds without seeing a doctor?  Could you go to an appointment with her to help her raise this?

Oh she's seeing a psychiatrist for all these meds. Our pdoc is specialized in internal medicine and pain management as well as psychiatry. 

3 hours ago, Iceberg said:

Looking at that, I might also vote for (at least partially) med-induced nausea. Shes on some hefty psych doses, What are her psych Dx(s)? 

She has depressive disorder unspecified, anxiety disorder unspecified, and complicated bereavement (not sure why). I think that's all her Dx's. But she definitely has ADHD for sure. It has been discussed between her and our pdoc. She has probably been ADHD all her life but just never been medicated for it. She remembers taking stimulants for weight loss in the 70's when it was really popular to do so, and her executive functioning improving drastically. (She has a degree in psychology so she knows quite a lot about those sorts of things.)

Thank all of you for your input! :) 

Share this post


Link to post
Share on other sites

Your mom sounds like an interesting lady.

Share this post


Link to post
Share on other sites
1 hour ago, Gearhead said:

Your mom sounds like an interesting lady.

She actually is really interesting, literally speaking. :) 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...